Nebraska, 2024

High Wind in Nebraska, December 19, 2024

December 19, 2024 · NWS FSD · 2 events in 2 counties and zones

Strong winds buffeted northeast Nebraska to the south of the track of a strong clipper system, with sustained winds as high as 40 to 45 mph and gusts as high as 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds buffeted northeast Nebraska to the south of the track of a strong clipper system, with sustained winds as high as 40 to 45 mph and gusts as high as 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 19, 11:02 AM CST, 1 hour 58 minutes earlier. Its key messages:

  • A fast moving clipper like system is moving through the area today. Scattered snow showers likely this afternoon - mainly I-90 and north.
  • Northwest winds with gusts of 40 to 60 mph will continue into this evening. These strong wind gusts coupled with any snow showers should briefly cause reduced visibility to a mile or less. The better chance for this should be the James Valley east. Friday morning wind chills may be as cold as 10 below zero.
  • Dry conditions return for the end of the week and weekend with temperatures moderating back to near to above average.
  • Chances for any widespread travel troubles remains very low for next week.
Area forecast discussion, Dec 19, 11:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1102 AM CST Thu Dec 19 2024

.KEY MESSAGES...

- A fast moving clipper like system is moving through the area
  today. Scattered snow showers likely this afternoon - mainly
  I-90 and north.

- Northwest winds with gusts of 40 to 60 mph will continue into
  this evening. These strong wind gusts coupled with any snow
  showers should briefly cause reduced visibility to a mile or
  less. The better chance for this should be the James Valley
  east. Friday morning wind chills may be as cold as 10 below
  zero.

- Dry conditions return for the end of the week and weekend with
  temperatures moderating back to near to above average.

- Chances for any widespread travel troubles remains very low for
  next week.

&&

.DISCUSSION...
Issued at 244 AM CST Thu Dec 19 2024

Precipitation mainly north of I-90 will continue to gradually shift
east and will mostly be out of the area by sunrise. Some snowfall
should linger near and east of the Buffalo Ridge. By 9 am this
morning, snowfall amounts of a half an inch to an inch and a half
will be likely along highway 14. The higher amounts will be near and
east of the Buffalo Ridge where a couple of inches will be possible
by sunrise.

As this banded precipitation gradually shifts east of the area this
morning, strong cold air advection in the low levels will bring very
strong winds to the area, with widespread wind gusts of 40 to 60
mph. The strongest winds will be most likely from along the Missouri
River corridor, especially west of Yankton. Southwest MN should see
the least windy conditions, but still likely gusts of 35 to 45 mph.

What may become a concern this afternoon is a mix of scattered snow
showers and the very strong winds. Also a concern that near and east
of a roughly Brookings to Luverne to Storm Lake line a slightly more
persistent band of snow could develop near and just east of the 700mb
low pressure track. Model soundings are supportive of scattered snow
showers as well as that potential for a more persistent band of snow
which could lead to brief periods of visibilities falling to a mile
or less. The question will be how persistent and long lasting the
lower visibilities may be and for now the potentially more
persistent area of snow will be in the less windy locations while
the scattered snow showers will be in the stronger wind areas.

By this evening the snowfall will quickly diminish and winds will
gradually diminish as well. Strong northerly flow aloft will keep
cold air pouring into the region through Friday. Morning lows will
be in the single digits above and below zero Friday morning with
winds chills as cold as 10 below. Highs on Friday will only rebound
into the teens. A weak wave will drop southeast but for now is only
expected to bring an increase in cloud cover.

Upper level ridging builds across the area Saturday with moderating
temperatures, but still a bit on the colder side with highs in the
20s to mid 30s. Still looking like a weak wave will move by on
Sunday, but moisture appears to be an issue. May see some lighter
precipitation but confidence too low to include in the forecast.

Above normal temperatures till anticipated through the middle of next
week. Some light precipitation will be possible on Christmas day but
some hints that the trough that is expected to move onto the Plains
could track to the south of the area so for now not a big
concern.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1054 AM CST Thu Dec 19 2024

Periodic light snow and blowing snow - with MVFR/IFR visibility
at times - will continue mainly from the I-90 corridor and
northward into this evening. Additional snowfall amounts will
range from a trace to 2 inches, with the higher amounts through
southwest MN. Northwesterly winds, gusting 40 to 60 mph will
persist into this evening, before diminishing early tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM CST this evening for SDZ038-052>054-
     059>062-065>067.
     High Wind Warning until 6 PM CST this evening for SDZ050-057-
     058-063-064-068>071.
MN...Winter Weather Advisory until midnight CST tonight for MNZ071-
     072-080-081-097.
IA...Wind Advisory until 6 PM CST this evening for IAZ001>003-
     012>014-020>022-031-032.
NE...High Wind Warning until 6 PM CST this evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Dec 19, 5:08 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CST Thu Dec 19 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-201115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
508 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An area of snow will exit southwest Minnesota and northwest Iowa
by mid morning, leaving behind about 1-3 inches of snow, with the
higher amounts north of Interstate 90.

Late this morning, northwest winds will increase substantially,
gusting to 40 to 60 mph at times. With the potential for some
patchy light snow, especially near and east of the James River,
there will be a potential for visibility to be reduced to a mile
or less at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dakota

When
December 19, 1:00 PM CST to 8:00 PM CST
Where
Dakota forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winds near Emerson were sustained at times from 40 to 45 mph with gusts over 50 mph.

High Wind, Dixon

When
December 19, 1:00 PM CST to 8:00 PM CST
Where
Dixon forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Winds near Emerson were sustained at times from 40 to 45 mph with gusts over 50 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229505, 1229506.